Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Binghamton, NY

May 1, 2017Steuben County, Yates County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2017, 5:02 PM EDT for Steuben County, Yates County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2017, 5:02 PM EDT (21:02 UTC)
Expired
May 1, 2017, 5:45 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Steuben County, NY, Yates County, NY

The radar

The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:12 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS51 KBGM 012102
SVRBGM
NYC101-123-012145-
/O.NEW.KBGM.SV.W.0019.170501T2102Z-170501T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
502 PM EDT MON MAY 1 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northern Yates County in central New York...
  Northwestern Steuben County in central New York...

* Until 545 PM EDT

* At 502 PM EDT, severe thunderstorms were located along a line
  extending from near I-390 Exit 6 to near I-86 Exit 33, moving
  northeast at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Haskinville around 510 PM EDT. 
  Wayland around 515 PM EDT. 
  Cohocton around 520 PM EDT. 
  Prattsburg around 525 PM EDT. 
  Italy around 530 PM EDT. 
  Potter, Middlesex and Guyanoga around 535 PM EDT. 
  Penn Yan, Rushville and Yatesville around 540 PM EDT. 
  Benton, Ferguson Corners and Milo Center around 545 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for central New
York.

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4276 7731 4276 7698 4265 7698
      4232 7773
TIME...MOT...LOC 2102Z 233DEG 55KT 4268 7775 4235 7776 

HAIL...<.75IN
WIND...60MPH
 
$$

PCF
1 follow-up statement
869 
WWUS51 KBGM 012129
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
529 PM EDT MON MAY 1 2017

NYC101-123-012145-
/O.CON.KBGM.SV.W.0019.000000T0000Z-170501T2145Z/
Yates NY-Steuben NY-
529 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN YATES AND NORTHWESTERN STEUBEN COUNTIES...

At 527 PM EDT, severe thunderstorms were located along a line
extending from near Naples to near Avoca, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. This line of storms also brought trees 
         down farther west across Livingston County. 

IMPACT...Expect damage to roofs, siding, and trees. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for central New
York.

LAT...LON 4265 7698 4233 7773 4253 7772 4254 7766
      4257 7765 4258 7764 4258 7737 4267 7737
      4273 7733 4276 7727 4276 7698
TIME...MOT...LOC 2127Z 244DEG 42KT 4260 7747 4244 7747 

HAIL...<.75IN
WIND...60MPH
 
$$

PCF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:15 PM EDT, 47 minutes earlier.

Area forecast discussion, May 1, 4:15 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
415 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will move through the area this afternoon and
evening with thunderstorms and showers. Some of the
thunderstorms may have damaging winds and heavy rain. Much
cooler air with scattered showers will be across the area
Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
330 PM update...

Tornado watch now in effect until 10 PM for western three
quarters of cwa. Very strong wind fields with speed shear due to
increasing winds with height and low level turning. Some
clearing ahead of the solid line in western NY/western PA has
created low level instability due to surface heating. This will
all translate east. Line moves into Steuben between 4 and 5 PM
then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast
low level clouds have been slow to erode today keeping it much
cooler and also more stable. At this time not sure if a watch
will be needed for the far eastern counties.

Other problems could be heavy rain. Amounts in the strongest
storms over one inch. This could cause minor problems. With this
one line being the whole show for now flooding is not expected
to be that much. Movement is slow now but some increase in
forward speed is expected. Will continue to hold off on a flash
flood watch. Late evening into early morning showers end and
the front goes through. Colder air slow to move in the lows in
the low and mid 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
330 PM Update...

A stacked low moves northeast from the Midwest into the Great
Lakes Tuesday into Tuesday night. A westerly flow of cool moist
air will keep showers across the area this period. The best
chance will be in NY. Amounts will be light. Some sun but with
the cooler air high temperatures only get to 55 to 60 in NY and
around 60 PA Tuesday. Wednesday even colder with highs mostly 50
to 55. Low temperatures Tuesday night around 40. With little
clearing and winds at 10 mph, frost is not likely. Rainfall
amounts under half an inch with the highest Syracuse/Utica. Near
zero for Scranton.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
335 PM Update...
Models disagree on the details but are solid on the overall
picture of a large showery upper low dropping over our region
and persisting in our vicinity for most of the period.

Before the low, a passing surface high Wednesday night will
first lead to a brief window of less cloud cover and radiational
cooling, resulting in lows in the mid to upper 30s. Some of our
coldest pockets could get to around freezing, something to keep
in mind for those who have vulnerable plants out early.

Upper low then brings an extended period of cool wet weather.
On Thursday, moist warm air advection aloft will cause showers
to develop. The surface warm front itself will struggle to reach
our region, holding highs back to mainly 50s for Thursday and
upper 50s-lower 60s Friday. With the low drifting directly
overhead, our main batch of rain will be Thursday night through
Friday. Periods of showers can then still be expected through
the weekend with instability of cold air aloft, and lobes of
vorticity pinwheeling around the upper low. All told, easily 1
to 2 inches of rain could be spread out over the Thursday
through Sunday period with perhaps locally higher amounts. Not
too concerned yet hydrology-wise but something to keep an eye
on as details become clearer. At a minimum we can expect some
elevated water levels and higher stream flows. Highs will only
be in the 50s over the weekend and probably into Monday.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
130 pm update...

MVFR ceiling fuel alternate hanging on at AVP until around 21z.
BGM could return briefly to MVFR ceiling until 20z. Rest of
sites VFR for now but IFR/MVFR expected as a solid line of
thunderstorms comes east ahead of a cold front. Thunderstorms
will have heavy rain and gusty winds. Visibilities could fall to
IFR while ceilings fall to MVFR starting at 21z in the west to
02z at AVP. Bad weather will last 2 or 3 hours. Behind this a
few hours of light rain showers with possibly a MVFR ceiling
late evening. Late tonight ceilings mostly VFR. Tuesday VFR
everywhere.

Southeast to south winds at 10 kts shifting to south or
southwest. Late afternoon into early evening some gusts to 20
kts. Late evening shift to west wind. Tuesday west winds at 10
to 15 kts with higher gusts.

Outlook...

Tuesday afternoon through Wednesday night...Mainly VFR but a
chance of showers and associated restrictions at times mostly in
NY.

Thursday through Friday...Restrictions likely with rain from
slow-moving low pressure system.

Saturday...restrictions possible in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM/TAC
NEAR TERM...DGM/TAC
SHORT TERM...TAC
LONG TERM...MDP
AVIATION...TAC
Hazardous weather outlook, May 1, 2:25 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
225 PM EDT Mon May 1 2017

NYZ046-057-062-PAZ040-048-072-021830-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
225 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop ahead of an approaching cold
front this afternoon and evening. The Storm Prediction Center has an
enhanced risk of severe weather for our area, with the main threat
being damaging winds. Isolated tornadoes are also possible. Some
storms may also contain heavy rainfall leading to potential
localized urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-021830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
225 PM EDT Mon May 1 2017

...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms are expected to develop ahead of an approaching cold
front this afternoon and evening. The Storm Prediction Center has an
enhanced risk of severe weather for our area, with the main threat
being damaging winds. Isolated tornadoes are also possible. Some
storms may also contain heavy rainfall leading to potential
localized  urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:55 PM EDTSevere Thunderstorm WarningBGMSteuben50 min
May 1, 5:40 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Seneca, Steuben, Yates50 min
May 1, 5:42 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Steuben, Yates48 min
May 1, 6:14 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins46 min
May 1, 6:23 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Onondaga, Tompkins112 min
May 1, 6:24 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Schuyler, Steuben, Tioga, Tompkins66 min
May 1, 6:30 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Oneida, Onondaga60 min
May 1, 6:49 PM EDTSevere Thunderstorm WarningBGMCortland, Madison, Oneida, Onondaga56 min
May 1, 7:02 PM EDTAreal Flood AdvisoryBGMMadison, Oneida118 min
May 1, 7:14 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Madison, Tioga, Tompkins61 min
May 1, 7:16 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida59 min
May 1, 7:41 PM EDTAreal Flood AdvisoryBGMBroome2 hr
May 1, 7:47 PM EDTAreal Flood AdvisoryBGMSteuben3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.